Pennsylvania, 2013

Heavy Snow in Pennsylvania, March 24 to 25, 2013

March 24 to 25, 2013 · NWS PBZ · 3 events in 3 counties and zones

A complex low pressure system moved east across the upper Ohio Valley the evening of the 24th before the storm transitioned to a large coastal low later in the day of the 25th. Snowfall amounts from 8 to 12 inches in 12 hours fell in the higher elevations of Preston and Tucker counties in West Virginia, Garrett county Maryland, and the ridges of Fayette and Westmoreland counties in Pennsylvania.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A complex low pressure system moved east across the upper Ohio Valley the evening of the 24th before the storm transitioned to a large coastal low later in the day of the 25th. Snowfall amounts from 8 to 12 inches in 12 hours fell in the higher elevations of Preston and Tucker counties in West Virginia, Garrett county Maryland, and the ridges of Fayette and Westmoreland counties in Pennsylvania. A band of heavier snow also fell over much of Greene county in southwest Pennsylvania where an average of 6 inches of snow fell in under 12 hours. Elsewhere across western Pennsylvania and eastern Ohio 2 to 5 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 24, 2:12 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 24, 2:12 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT SUN MAR 24 2013

.SYNOPSIS...
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT AS STRONG LOW
PRESSURE WILL PRODUCE WIDESPREAD SNOW OVER THE UPPER OHIO VALLEY
REGION TONIGHT AND MONDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
ADJUSTMENTS TO THE NEAR TERM PD INCLUDED INCRSD PRECIP
PROBABILITIES FOR AREAS SOUTH OF I 70 AS PCPN SWATCH CONTS TO MOVE
NEWD IN ADVN OF THE PARENT LOW. TEMPS ARE ABOVE FREEZING IN THOSE
AREAS...WITH EXCEPTION FOR THE HIGHER ELEVATIONS...BUT LOW
DEWPOINTS WERE ALSO OBSERVED. THUS...WETBULBING WITH THE
INITIATION OF PCPN SHOULD DROP READINGS BACK TWD THE FREEZING
MARK...AND SNOW WL BGN TO ACCUMULATE IN THE ZZV AREA AS EVE APPRCHES.

CONFIDENCE IN PROLONGED SNOWFALL EVENT FOR THE REGION RMNS HIGH
FOR THE OVRNGT AND EARLY MONDAY PD WITH BANDS OF HEAVIER SNOW
ANTICIPATED IN THE FAVORABLE DEFORMATION/FRONTOGENETICAL FORCING
ZONES TO THE EAST AND NORTH OF THE MID LVL LOW TRACK.

ALTHOUGH MDL DEPICTIONS OF THAT TRACK ARE IN GENL AGRMT AND HAVE
BEEN CONSISTENT...EXACT PLACEMENT AND LONGIVITY OF THOSE HEAVIER
SNOW BANDS RMN QNABLE...ALTHOUGH RECENT SOLNS HAVE PULLED THE
POTENTIAL SOUTHWARD. BROAD WARNING GENERALLY FM I 80 TO I 70 THUS
RMNS IN EFFECT THRU EARLY MONDAY FOR SNOW TOTALS MEANDERING AROUND
THE 6 INCH MARK.

FOR THE RIDGES...UPSLOPE ENHANCEMENT IS EXPECTED TO DRIVE ACCUMULATION
TOTALS TOWARD THE FOOT RANGE OVR THE HIGHER ELEVATIONS.

ON MONDAY MORNING...RAPID DVLPMNT OF A COASTAL LOW WL SAP SYSTEM
SPPRT AND BRING AN QUICK END TO THE HEAVIER SNOW AS COLD
ADVCTN/ISENTROPIC DOWNGLIDE ENSUES IN THE MID LVLS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
SNOW SHOWERS WL CONT TO WRAP ARND THE WRN FLANK OF THE COASTAL
LOW INTO TUESDAY...BUT ADDITIONAL ACCUMULATION IS NOT EXPECTED TO
BE SIGNIFICANT.

UPR LVL TROF IS EXPD TO DROP SEWD ACRS THE GT LKS RGN TUE NGT INTO
WED. WL KEEP SHSN CHCS MAINLY N AND E OF PIT IN LK ENHANCED AND
UPSLOPE AREAS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRES IS FORECAST TO SHIFT SLOWLY EWD ACRS THE RGN DURING THE
LATTER HALF OF THE WEEK. THUS...DRY WEATHER IS PROGGED WITH A SLOW
WARMING TREND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR CONDS WL END THIS EVE AS DVLPG LOW PRES TRACKS EWD TWD THE
AREA. EXPTG MVFR IN SN TO DVLP THIS EVE S AND W OF PIT...THEN SPRD
NEWD. IFR WL ALSO DVLP SW-NE AS THE HEAVIER SN MOVES IN OVRNGT. WL
INCLUDE PD OF LIFR WHEN HEAVIEST SN IS EXPD...MAINLY PIT SWD. EXPT
THE SN TO DCRS IN INTENSITY MON AFTN AS THE LOW REDVLPS OFF THE E
CST...WITH A SLOW RETURN TO LOW END MVFR BY EVE.

.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
OCNL RESTRNS WL LIKELY PERSIST THRU ERLY THU IN SCT SHSN WITH SVRL
UPR LVL WAVES MOVE ACRS THE GT LKS RGN IN COLD NW FLOW. HI PRES AND
VFR CONDS RETURN THU NGT AND FRI.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR OHZ039-040-048-
     049-057>059.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
     MONDAY FOR OHZ041-050.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR OHZ068-069.
PA...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR PAZ031.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
     MONDAY FOR PAZ013>016-020>023-029-073-075.
     WINTER WEATHER ADVISORY FROM 2 AM TO 11 AM EDT MONDAY FOR
     PAZ007>009.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 8 PM EDT MONDAY
     FOR PAZ074-076.
WV...WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR WVZ003-004.
     WINTER STORM WARNING FROM 8 PM THIS EVENING TO 11 AM EDT
     MONDAY FOR WVZ001-002.
     WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR WVZ023-041.
     WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR WVZ012-021-
     022.

&&

15/07
Hazardous weather outlook, Mar 24, 10:15 AM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT SUN MAR 24 2013

OHZ039-040-048-049-057>059-PAZ031-WVZ003-004-251515-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-
GREENE-OHIO-MARSHALL-
1115 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-251515-
MERCER-VENANGO-FOREST-
1115 AM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-251515-
GARRETT-PRESTON-TUCKER-
1115 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ074-076-251515-
WESTMORELAND RIDGES-FAYETTE RIDGES-
1115 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-PAZ013>016-020>023-029-073-075-WVZ001-002-251515-
COLUMBIANA-JEFFERSON OH-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-FAYETTE-HANCOCK-
BROOKE-
1115 AM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ068-069-WVZ012-021-022-251515-
NOBLE-MONROE-WETZEL-MARION-MONONGALIA-
1115 AM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 24, 4:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     SNOW             REDHOUSE                39.31N  79.45W
03/24/2013  M2.0 INCH        GARRETT            MD   PUBLIC

&&

EVENT NUMBER PBZ1301408

XX
Local storm report, Mar 24, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
547 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     SNOW             CANAAN VALLEY STATE PAR 39.02N  79.45W
03/24/2013  E3.0 INCH        TUCKER             WV   PUBLIC

&&

EVENT NUMBER PBZ1301409

FRIES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Greene

When
March 24, 5:00 PM EST to March 25, 10:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Heavy Snow, Fayette Ridges

When
March 24, 5:00 PM EST to March 25, 4:00 PM EST
Where
Fayette Ridges forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland Ridges

When
March 24, 5:00 PM EST to March 25, 4:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Trained Spotter
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438044, 438045, 438046.